Suggested clinical approach for the diagnosis and management of 'statin intolerance' with an emphasis on muscle-related side-effects.Intern Med J. 2019 09; 49(9):1081-1091.IM
Hyperlipidaemia is a major risk factor for cardiovascular morbidity and mortality. 3-hydroxy-3-methylglutaryl coenzyme-A reductase inhibitors ('statins') are first-line therapies for hyperlipidaemia. For each 1.0 mmoL/L reduction in low-density lipoprotein (LDL)-cholesterol, statins reduce the risk of major vascular events by 21% and all-cause mortality by 9%. Owing to their clinical effectiveness and excellent safety profile, many Australians are prescribed statins. There has been widespread reporting of possible side-effects, particularly muscle pains. Conversely, statin cessation relating to possible side-effects exposes patients to increased risk of vascular events and death. Although there is clinical consensus for diagnosing rare side-effects (e.g. myopathy or rhabdomyolysis), confirming that statins cause other less common side-effects (e.g. memory impairment) is difficult as strong randomised trial evidence related to statins and non-muscle-related side-effects is lacking. A stepwise approach to possible statin intolerance, consistent definitions and a simple flowchart may improve diagnosis and management. An increasing array of potential treatments is emerging, including intermittent statin dosing, new LDL-lowering drugs, LDL apheresis and supplements. Optimal statin use and management of statin intolerance should improve cardiovascular care and clinical outcomes.